Kansas, 2020

Drought in Kansas, July 14 to 31, 2020

July 14 to 31, 2020 · NWS GLD · 1 event in 1 county or zone

The D2 Drought status worsened for the county during the last half of the month, spreading across the southern half of the county instead of just the southwest corner.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

The D2 Drought status worsened for the county during the last half of the month, spreading across the southern half of the county instead of just the southwest corner.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 13, 11:25 PM MST, 35 minutes earlier.

Area forecast discussion, Jul 13, 11:25 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1225 AM MDT Tue Jul 14 2020

.UPDATE...
Issued at 1200 AM MDT Tue Jul 14 2020

Thunderstorms have weakened as they exit the region to the east.
As a result, the Severe Thunderstorm Watch has been cancelled.

.SHORT TERM...(This afternoon through Tuesday)
Issued at 149 PM MDT Mon Jul 13 2020

Latest upper air analysis shows the long wave trough over Canada
extending down to the Great Basin.  Ahead of the long wave trough
was a ridge over the Plains.  Between the ridge axis and the trough
axis is a short wave trough over Northeast Colorado and the Nebraska
Panhandle.  At the surface was a dry line over Eastern Colorado
beneath the short wave trough.  Latest visible satellite indicates
storms are trying to form over the Nebraska Panhandle along the dry
line.  Further south storm updrafts have tried and failed so far. To
the west storm activity is developing over the Rockies and moving
east.

For the rest of the afternoon am expecting storm activity to begin
around 2 PM along the dry line to the west of the forecast area as
storms continue to move east from the Rockies.  As the afternoon
progresses, the storm coverage should gradually increase as they
move east.

This evening storms will continue to move east out of Colorado.
Meanwhile the storm cluster north in Nebraska looks to extend south
as it moves east.  As storms move east they will move into higher
CAPE values, better shear, and better 0-3 and 0-1 km helicity, thus
causing storm intensity to increase as they move to the east.  Am
thinking this northern cluster should link with the storm activity
in the forecast area around mid evening. Model data indicates the
storm activity declining as storms move east of Highway 83.  However
model data last night had the storms fading as they left Colorado,
and the storms lasted much further east than that.  Therefore
confidence is moderate that storms will last across the entire
forecast area before fading.

Threats with the storms for today and this evening look to be wind
gusts of 80 MPH, possibly higher based on prior severe weather
events, and hail up to baseball size.  The hail threat will be
greatest over the western part of the forecast area where storms
will still be more isolated to scattered.  Once storms form a
cluster or line, am thinking the threat will shift to straight-line
wind.  A brief tornado cannot be ruled out either.  The 0-1 KM bulk
shear is favorable for tornadic development, and the orientation of
the deep layer shear being perpendicular to the storm cluster/line
will also be favorable for tornadic development.  Therefore,
tornadoes look to be a risk despite storms clustering this evening.

Impacts for this event look to be widespread wind damage including
broken power poles, large tree limbs blown down, trees snapped or
uprooted, and windows blown out.  Significant hail damage may also
occur before storms conglomerate.

Confidence of widespread wind damage is high, especially based on
what happened last night.  Confidence for significant hail damage is
moderate to high.

One item of concern is the amount of mixed layer cinh that will be
present during the afternoon along the dry line.  Near term model
data has continued to delay the storm activity an hour with each
update.  Still thinking the peak storm activity/intensity will be
during the first half of the evening, the question is what the
coverage will be.

Tuesday/Tuesday night a cold front will move through the forecast
area from the north.  Highs will be 15-20 degrees cooler than today.
The front looks to stall just south of the forecast area.  During
the afternoon an upper level short wave trough will move through the
forecast area.  The stalled front will serve as a focus for storm
development.  Due to the front being south of the forecast area,
almost all the storms should be elevated behind the front.  The only
caveat will be along the far southern part of the forecast area near
the front where storms could still become surface based.  The storm
activity should push the front further south of the forecast area.

Based on the track of the upper level short wave trough, am thinking
the southern half of the forecast area will be favored for severe
weather.  Due to the storms being elevated for the most part, am
thinking hail will be the main threat.  However, close to the front
there may be wind and potentially a threat for tornadoes.  This
threat area will shift south with the front.

.LONG TERM...(Wednesday through Monday)
Issued at 111 PM MDT Mon Jul 13 2020

Wednesday and Thursday will see an upper level high continue to be
located over the Southern Plains with an upper level trough moving
across the Northern Plains near the Canadian border. This will cause
the Tri-state area to see upper level Northwest flow that will bring
some shortwaves across the area. These shortwaves combined with
surface lows coming off the Rockies will bring some precipitation
chances to areas mainly near the Colorado border in the evenings.
High's for Wednesday will be near the low 80's due to the passage of
the front the prior day. Thursday will then see high's in the lower
90's as the front moves further south away from the area.

The weekend will see the upper level high strengthen and expand to
cover much of the Southern U.S. The Tri-state area will see
temperatures warm to the upper 90's and lower 100's throughout the
weekend. Conditions will mostly be drier with relative humidity
values mainly between 15 and 40 percent in the afternoons/evenings.
Need to watch for fire weather conditions in our Western counties
though winds through the weekend appear to be below threshold. Also
will need to keep an eye on the surface pattern as a surface low may
move in from the Northwest, from the front ranges, during the
weekend and bring some slight precip chances for counties near the
Colorado border.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1123 PM MDT Mon Jul 13 2020

VFR conditions are continued for the next several hours at KGLD
terminal. Winds will become variable around 6kts around 10Z.
Given rainfall this evening and cooling temperatures, some fog may
develop around sunrise, though confidence is not great in the
extent of the coverage. Have trended visibility downward for now.
Ceilings will bring conditions to MVFR at that time as well.
Conditions will improve to VFR by around 15Z. A cold front will
move through the region from the north Tuesday afternoon and
evening. Winds will increase to around 16kts gusting into the mid-
20s around 20Z.

VFR conditions are expected at KMCK terminal through around 14Z.  A
few thunderstorms remain in the vicinity of the terminal this
evening and are expected to move out over the next couple of hours.
Ceilings are expected to drop to MVFR conditions around 14Z,
improving by 17Z.   Winds will become light and variable around 08Z,
increasing through the morning to around 17kts by 17Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JBH
SHORT TERM...JTL
LONG TERM...KAK
AVIATION...AW
Hazardous weather outlook, Jul 13, 10:54 PM MST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1154 PM MDT Mon Jul 13 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-150600-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1154 PM MDT Mon Jul 13 2020 /1254 AM CDT Tue Jul 14 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Thunderstorms continue to exit the region to the east overnight.
Gusty winds and small hail will be possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Isolated severe thunderstorms are possible across the Tri-State area
during the late afternoon and evening hours on Tuesday, mainly
between 4-11 pm MDT. At this time the southern half of the Tri-State
area is more favored for severe thunderstorm development.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

In the hours before

Local storm report, Jul 13, 10:31 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1131 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND GST     3 W CULBERTSON          40.22N 100.89W
07/13/2020  E55 MPH          HITCHCOCK          NE   MESONET

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 3
            W CULBERTSON. MESONET REPORTED A 55 MPH WIND
            GUST AT 9:04PM MT/ 10:04PM CT.

&&

TT
Special weather statement, Jul 13, 10:31 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
1231 AM CDT Tue Jul 14 2020

KSZ014-028-140600-
Thomas KS-Logan KS-
1231 AM CDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS AND
NORTHEASTERN LOGAN COUNTIES UNTIL 100 AM CDT...

At 1231 AM CDT, Doppler radar was tracking a strong thunderstorm near
Monument, or 11 miles west of Oakley, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oakley and Monument.

This includes Interstate 70 in Kansas between mile markers 72 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern and west central Kansas.

LAT...LON 3903 10118 3921 10112 3916 10072 3913 10073
      3913 10081 3892 10081 3890 10082
TIME...MOT...LOC 0531Z 286DEG 24KT 3910 10106

JN
Local storm report, Jul 13, 10:34 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1134 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND GST     6 NW MCDONALD           39.85N 101.43W
07/13/2020  E56 MPH          CHEYENNE           KS   MESONET

            TSTM WND GST REPORT FROM 6 NW MCDONALD.
            MESONET REPORTING WIND GUST OF 56MPH AT
            9:44PM MT/9:34 CT.

&&

TT
Local storm report, Jul 13, 10:39 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1139 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     BURLINGTON              39.31N 102.27W
07/13/2020  E60 MPH          KIT CARSON         CO   PUBLIC

            PUBLIC REPORTED 60MPH WIND GUST VIA
            FACEBOOK.

&&

TT
Local storm report, Jul 13, 10:43 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1143 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     9 NNE SAINT FRANCIS     39.89N 101.76W
07/13/2020  E56 MPH          CHEYENNE           KS   MESONET

            MESONET REPORTED 56MPH GUST AT 8:20MT/9:20
            CT.

&&

TT
Special weather statement, Jul 13, 10:54 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
1254 AM CDT Tue Jul 14 2020

KSZ003-004-015-016-029-140700-
Norton KS-Gove KS-Sheridan KS-Decatur KS-Graham KS-
1254 AM CDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTON...SHERIDAN...EASTERN
DECATUR...GOVE AND GRAHAM COUNTIES UNTIL 200 AM CDT...

At 1254 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Norcatur to 11 miles north
of Healy. Movement was east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Norton, Hill City, Hoxie, Quinter, Grainfield, Gove and Almena.

This includes Interstate 70 in Kansas between mile markers 86 and
112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 10015 3870 10016 3870 10081 4000 10023
      4000 9963 3913 9961
TIME...MOT...LOC 0554Z 274DEG 18KT 3993 10006 3877 10058

JN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Wallace

When
July 14, 12:00 AM MST to July 31, 11:59 PM MST
Where
Wallace forecast zone
Reported by
Drought Monitor
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

The D2 drought covered the southern half of the county during the last half of the month. Precipitation for the month ranged from 0.77 to 1.97, which was roughly 2.91 below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912209.